Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 24, NWS Seattle, WA

December 26, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 26, 2016, 3:04 AM PST for San Juan County, Washington. It took effect at Dec 26, 2016, 4:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2016, 3:04 AM PST (11:04 UTC)
In effect from
Dec 26, 2016, 4:00 PM PST
Expired
Dec 27, 2016, 3:05 AM PST
In force
11 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS76 KSEW 261104
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
304 AM PST MON DEC 26 2016

WAZ001-503-506-510-270145-
/O.NEW.KSEW.WI.Y.0024.161227T0000Z-161227T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
304 AM PST MON DEC 26 2016

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY
FOR THE NORTH INTERIOR ZONES OF WESTERN WASHINGTON...WHICH IS IN
EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST TUESDAY.

* TIMING...WINDY CONDITIONS WILL DEVELOP LATE THIS AFTERNOON AND
  CONTINUE THROUGH TONIGHT.

* WINDS...SOUTH TO SOUTHEAST 20 TO 35 MPH WITH GUSTS UP TO 50
  MPH.

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS AND CAUSE MINOR
  POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ALBRECHT
WEATHER.GOV/SEATTLE
2 follow-up statements
004 
WWUS76 KSEW 262312
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
312 PM PST MON DEC 26 2016

WAZ001-503-506-510-271200-
/O.CON.KSEW.WI.Y.0024.161227T0000Z-161227T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
312 PM PST MON DEC 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* TIMING...WINDY CONDITIONS WILL DEVELOP LATE THIS AFTERNOON AND 
  CONTINUE THROUGH TONIGHT. 

* WINDS...SOUTH TO SOUTHEAST 20 TO 35 MPH WITH GUSTS UP TO 50 MPH. 

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS AND CAUSE MINOR 
  POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
792 
WWUS76 KSEW 271105
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
305 AM PST TUE DEC 27 2016

WAZ001-503-506-510-271215-
/O.CAN.KSEW.WI.Y.0024.000000T0000Z-161227T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
305 AM PST TUE DEC 27 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

THE FRONT THAT GAVE WINDY CONDITIONS TO THE AREA EARLIER THIS
EVENING HAS MOVED THROUGH THE AREA. IT WILL REMAIN WINDY
TODAY...BUT WINDS ARE EXPECTED TO REMAIN BELOW 30 MPH WITH GUSTS
TO 45 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:35 PM PST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 25, 9:35 PM PST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
935 PM PST Sun Dec 25 2016

.SYNOPSIS...Precipitation will reach the coast late Monday morning
and spread into the interior through the afternoon. Precipitation
may begin as snow in some locations before becoming rain. Windy
conditions will develop late Monday, and snowfall in the mountains
will be heavy at times Monday night and Tuesday. Showers will
decrease Wednesday, then a weaker front will bring rain Thursday.
Colder air will arrive next weekend.

&&

.SHORT TERM...An approaching system will bring precipitation to
the North Washington Coast Monday morning and spread south and
eastward through the interior during the afternoon. Low temperatures
overnight are expected to dip into the upper 20s and low 30s,
certainly cold enough to produce lowland snow, however the question
is whether or not it will still be cold enough by the time the
precipitation works into the interior? The timing tomorrow looks a
little tough for this with essentially all the models showing
precipitation not making it into the interior until the afternoon,
by which time temperatures will likely warm into the upper 30s as
the low level easterly flow becomes southerly. Models are showing
dewpoints dipping down into the upper 20s and low 30s in the
morning, which could help evaporative cooling during the onset of
precipitation and result in some snow, even with the marginally cold
temperatures. In this kind of scenario, the Hood Canal area tends to
be in the ideal spot, with colder air remaining trapped a little
longer and an earlier onset for precipitation than the rest of the
interior. A skiff up to an inch of snow accumulation is possible,
but most likely will fall without any accumulation. As the southerly
winds increase, temperatures will climb into the low 40s, resulting
in a sure transition to rain over the lowlands. In addition to
precipitation, this system will also produce winds potentially
strong enough Monday night for wind advisories in the northwest
interior.

The bigger story remains the potential for heavy snow in the
mountains. Moist westerly flow aloft will continue from Monday
afternoon through Wednesday morning, while snow levels remain around
2000 feet. This could result in 2-3 feet of snow in the Cascades and
1-2 feet in the Olympics. A winter storm watch is now in effect.

Rain will transition to showers Tuesday morning behind the front,
with near normal temperatures Tuesday and Wednesday.

.LONG TERM...from previous discussion...Models bring another system
through the area late Thursday and have likely POPs for this.
Temperatures will be a few degrees below average Friday and Saturday
in a showery regime. On Saturday night a deep upper trough will pass
by to the northeast and clip Western Washington. There could be
surface outflow from the Fraser River canyon on Sunday, though both
the Euro and GFS keep most of the cold air bottled up in Canada. If
this does happen, Sunday will be much colder and there could be
snow. Burke

&&

.AVIATION...Northwesterly flow aloft becoming westerly on
Monday. Light flow at the surface becoming southeasterly Monday
morning and increasing Monday afternoon as front approaches the
area. Air mass stable.

Scattered sc deck around 4000 feet into the morning hours with high
level clouds increasing. Areas of fog with visibilities below a half
mile and ceilings 200 feet or less mainly along the I-5 corridor
from Olympia southward. The fog will dissipate late morning on
Monday. Increasing mid level moisture Monday morning with rain
starting along the coast mid morning spreading into the interior in
the afternoon. Ceilings with onset of the rain 4000-5000 feet. Felton

KSEA...Just high clouds tonight into Monday morning. Ceilings
lowering to near 4500 in the afternoon with onset of precipitation.
Southeast wind 4 to 8 knots increasing to 6-12 kts Monday afternoon.
Felton

&&

.MARINE...Low level flow east to southeasterly tonight into Monday.
A vigorous front will move through the waters later Monday and
Monday night with gales for the coastal waters, East Entrance to the
Strait and Northern Inland waters. Small craft advisory winds over
most of the remainder of the waters. Monday night into Tuesday
morning with strong post frontal onshore flow. The low level flow
will switch to offshore on Wednesday. A weaker front will arrive on
Thursday. Felton

&&

.HYDROLOGY...

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...None.
PZ...Small Craft Advisory from 4 AM to noon PST Monday for the
     Coastal Waters.

     Gale Warning from noon to 10 PM PST Monday for the Coastal
     Waters.

     Small Craft Advisory from 4 AM to 4 PM PST Monday for the
     Eastern Strait.

     Gale Warning from 4 PM to 10 PM PST Monday for the Eastern
     Strait and Northern Inland Waters.

     Small Craft Advisory from 10 AM to 4 PM PST Monday for the
     Northern Inland Waters.

     Small Craft Advisory from 10 AM Monday to 10 AM PST Tuesday for
     Admiralty Inlet...Central and West Strait.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:04 AM PSTWinter Storm WarningSEW48 hr
Dec 26, 3:04 AM PSTWinter Weather AdvisorySEW21 hr
Dec 26, 3:12 PM PSTSmall Craft Advisory for Rough BarSEW4 days
Dec 26, 3:12 PM PSTSmall Craft AdvisorySEW3 days

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.